Colorado, 2001

Flood in Colorado, August 22, 2001

August 22, 2001 · NWS GJT · 1 event in 1 county or zone

A small, intense thunderstorm dropped very heavy rain and small hail over the town of Delta. The small hail clogged storm drains and prevented much of the heavy runoff from draining away.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A small, intense thunderstorm dropped very heavy rain and small hail over the town of Delta. The small hail clogged storm drains and prevented much of the heavy runoff from draining away. This led to minor street flooding throughout the town. The small hail also damaged several crops of pinto beans and stripped ears of corn from corn stalks, lowering corn yields an estimated 30 to 50 percent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 22, 12:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 12:45 PM MST, 4 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
145 PM MDT WED AUG 22 2001

SHOWERS/THUNDERSTORMS BECOMING MORE WIDESPREAD OVER THE SAN JUANS
EARLY THIS AFTERNOON. AZTEC PROFILER AND DISTANCE SPEED FEATURE
SHOWING NORTHEAST MOVEMENT 20-25 MPH. ELSEWHERE...SCATTERED
SHOWERS/STORMS DEVELOPING WITH KGJX VWP SHOWING FLOW FROM THE SOUTH.
UPPER LOW CLEARLY EVIDENT OVER SOUTHEAST UTAH IN SATELLITE IMAGERY.
THIS FEATURE WILL SLOWLY PROGRESS EAST ACROSS THE CWFA THIS EVENING
WITH DRIER AIR AND SUBSIDENCE IN ITS WAKE. MAIN FORECAST CHALLENGE
WILL BE SHORT-TERM CONVECTIVE WEATHER.

GOES SATELLITE SOUNDINGS SHOWING CAPES OF 1000-1500 J/KG OVER THE
CENTRAL AND SOUTHERN SECTIONS AT LATE MORNING. MORNING CLOUD COVER
HAS ERODED ALLOWING FOR SOME SURFACE HEATING...MAINLY OVER THE
SOUTH. ADDITIONALLY...70KT SPEED MAX AND 500 MB COLD POOL WILL AID
CONVECTION IN THE SOUTH. EXPECT HEAVY RAIN TO COME FROM CELL
TRAINING SINCE MOVEMENT IS 20-25 MPH. EVEN WITH SUB-TROPICAL
MOISTURE SHUNTED EAST TODAY...PW/S (1.03 INCHES) SIMILAR TO
YESTERDAY WHEN 2 INCHES+ RECORDED AT SEVERAL LOCATIONS. WILL ADD
EVENING MENTION OF HEAVY RAIN IN THE ZONES. HIGHEST VIL VALUES THIS
AFTERNOON HAVE BEEN 25-30 KG/M2. PHONE CALLS TO PUBLIC HAVE
INDICATED PEA HAIL WITH THESE...SO EXPECT MAIN THREAT TO CONTINUE
TO BE HEAVY RAIN.

WRAP AROUND CLOUDINESS WILL DECREASE OVER EASTERN UTAH THIS EVENING
LEAVING MOSTLY CLEAR SKIES BY SUNRISE. PARTLY CLOUDY CONDITIONS
ANTICIPATED FOR WESTERN COLORADO BY DAYBREAK. SUBSIDENCE AND MID-
LEVEL MOISTURE WILL DECREASE OVER WESTERN COLORADO DURING THE DAY ON
THURSDAY. THUS...WILL AVOID POPS IN THE VALLEYS. HOWEVER...
LINGERING MOISTURE AND BETTER SURFACE HEATING WILL NECESSITATE AT
LEAST ISOLATED WORDING IN THE COLORADO MOUNTAINS. DRIER WESTERLY
FLOW AND WARMER TEMPS ALOFT WILL LEAD TO FURTHER STABILIZATION
FRIDAY. LOW TEMPERATURES WILL REMAIN NEARLY THE SAME THE NEXT FEW
DAYS...BUT MAX TEMPERATURES WILL GRADUALLY WARM.   CNJ

THE EXTENDED...RIDGE OF HIGH PRESSURE WILL DOMINATE THE WESTERN US
THROUGH WEDNESDAY. WILL KEEP MENTION OF SLIGHT CHANCE OF
SHOWER/THUNDERSTORM ACTIVITY OVER HIGHER TERRAIN THROUGH THE EXTENDED
AND LEAVE DRY ACROSS THE LOWER ELEVATIONS. TEMPS LOOK GOOD.   MPM

.GJT...NONE.

In the hours before

Special weather statement, Aug 22, 1:30 PM MST, 3 hours 30 minutes before
COZ007>012-014-017>019-022-023-230300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED AUG 22 2001

...SEVERE WEATHER POTENTIAL ACROSS PORTIONS OF WESTERN COLORADO THIS
AFTERNOON AND EVENING...

A VIGOROUS UPPER LOW OVER SOUTHEAST UTAH AT MIDDAY WILL TRACK EAST
LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
WILL PREVAIL INTO THE EVENING HOURS ALONG AND AHEAD OF THIS SYSTEM.
COLD TEMPERATURES ALOFT WILL HELP TO PRODUCE PEA SIZED HAIL THAT
COULD COVER THE GROUND WITH THE STRONGER STORMS. A FEW STORMS MAY
BECOME SEVERE AND PRODUCE HAIL THE SIZE OF PENNIES OR LARGER. LOCALLY
HEAVY RAIN AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED.

SEVERE THUNDERSTORMS ARE POSSIBLE AT LOCATIONS ALONG AND EAST OF A
LINE FROM GLENWOOD SPRINGS...TO PLACERVILLE...TO DURANGO.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
IN THE ABOVE MENTIONED AREAS FOR SEVERE THUNDERSTORMS. STAY
TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER
STATEMENTS ON THIS POTENTIALLY SEVERE WEATHER SITUATION. YOU MAY
ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delta

When
August 22, 5:00 PM MST to 5:30 PM MST
Where
Delta County, Delta
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.861, -107.863 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264333.